Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sore Hip Joints
Mar 11, 2001

Dear Doctors: Thank you for the wonderful service you provide in this forum! My question: I had a really sore right hip joint for two days last week. Since then, it has calmed down, but, both hip joints are mildly sore through the day. At night, if I roll over on either side, the hip joint on that side begins to hurt, and the pain wakes me up. I have been HIV+ for 17 years and on HAART cocktails (containing protease inhibitors) for the past 5 years. I also started testosterone replacement therapy (the gel formulation) a little over one month ago. I am wondering if the testosterone could be causing the hip joint pain, or whether it is early signs of avascular necrosis. I have read in several sources recently that avascular necrosis (bone death due to lack of blood supply to the bone) is being seen increasingly in the context of HIV+ individuals, especially those on HAART. Do you think it would be wise to ask my doctor to schedule an MRI to check whether early detoriation of the bone in my hip joints is occurring? Or, should I knock off the testosterone for a while to see if the pain eases up? (The testosterone really hasn't given me much relief from my fatigue or depression - a recent blood test should tell me soon where my testosterone level is.) Also, should I begin a course of ibuprofen to address any inflammation that may be getting started in the hip joints? Any insight you might offer me would be greatly appreciated. This is beginning to worry me.

Response from Dr. Henry

Ibuprofen should be OK for now assuming that you don't have a history of stomach ulcers or kidney failure. Plain X-rays of the hip joint are often enough to evaluate for aseptic necrosis of the hips which is something I would bet checked for with the symptoms you described. I doubt that the testosterone is causing that. KH



Previous
abuse of this forum
Next
Update on patches on palms

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement